Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 253, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 1998, 3:22 PM EDT for Bedford County, Roanoke County, Virginia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 1998, 3:22 PM EDT (19:22 UTC)
- Expired
- Jul 19, 1998, 4:25 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bedford County, VA, Roanoke County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:30 PM EDT | Thunderstorm Wind | Goodview, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 191921 SVRRNK VAC019-161-192025- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 322 PM EDT SUN JUL 19 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA. EXTREME EASTERN ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 425 PM EDT. * AT 320 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST SOUTHEAST OF ROANOKE OR 3 MILES WEST OF GOODVIEW MOVING EAST SOUTHEAST AT 15 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... CHAMBLISSBURG AROUND 325 PM EDT.. GOODVIEW AROUND 330 PM EDT.. MONETA AROUND 350 PM EDT.. HUDDLESTON AROUND 420 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:50 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 19, 1:50 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 150 PM EDT SUN JUL 19 1998 SHRA/TS ON 88-D OVER NC NW MTNS - REMNANTS OF LAST NGT'S MCS FIRING UP AGAIN. H5 S/W IS FCST TO DROP ESE FM GT LKS TO JUST W OF RNK FA BY 12Z MON. THIS MAY TRGR SOME -RA/TS OVER SE WV AND OVR W-C HIGHLANDS TOWARD DAYBREAK (LIKE LAST NIGHT). OTRW ONCE THIS FEATURE TRANSLATES EAST... NOTHING ELSE TO TRIGGER ADDNL PCPN EXCEPT DAYTIME HTG. H8 RDG BLDS OVER SE AND ONCE ESTABLISHED APPEARS IT WILL BE THERE FOR A WHILE. SO... H-H-H FCSTS W/STD LO CHC POPS AFTN/EVE TS RA WILL BE THE RULE. MOS TEMPS APPEAR A LTL HI AND THE SKY COVER AGAIN SEEMS TOO OPTIMISTIC. WOULD GO P/CLDY NGTS...P/SNY DAYS W HZ AND CHC POPS MON-TUE AFTN. ROA 65/93/64/94 3313 RNK 62/85/64/87 3313 LYH 64/92/64/95 2312 DAN 68/94/70/96 1312 BLF 64/86/65/89 3312 BOO 62/86/63/87 2211 MG
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.